Alert archive / Washington / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 19, NWS Spokane, WA

July 3, 2008Okanogan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 3, 2008, 6:47 PM PDT for Okanogan County, Washington. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2008, 6:47 PM PDT (01:47 UTC)
Expired
Jul 3, 2008, 7:30 PM PDT
In force
43 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Okanogan County, WA

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:00 PM PDTTSTM WND GST 603 Wsw Nighthawk, WAWIND GUSTS ESTIMATED 50-60 MPH.
Jul 3, 7:10 PM PDTTSTM WND GST 603 Wsw Nighthawk, WAWIND GUSTS ESTIMATED 50-60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.8 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
3113 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 040147
SVROTX
WAC047-040230-
/O.NEW.KOTX.SV.W.0019.080704T0147Z-080704T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
647 PM PDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 730 PM PDT

* AT 645 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES SOUTHWEST OF OROVILLE...OR 32 MILES NORTH OF OMAK...AND
  MOVING NORTHEAST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NIGHTHAWK BY 715 PM PDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4900 11957 4900 11937 4900 11936 4873 11966
      4874 12009 4901 11991 4901 11959
TIME...MOT...LOC 0147Z 210DEG 20KT 4885 11977

$$

FRIES
3 follow-up statements
000 
WWUS56 KOTX 040203
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
701 PM PDT THU JUL 3 2008

WAC047-040230-
/O.CON.KOTX.SV.W.0019.000000T0000Z-080704T0230Z/
OKANOGAN WA-
701 PM PDT THU JUL 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM PDT
FOR NORTH CENTRAL OKANOGAN COUNTY...

AT 657 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NIGHTHAWK...OR 36 MILES NORTH OF OMAK...MOVING NORTHEAST
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHWEST OF OROVILLE BY 710 PM PDT...

A SECOND SEVERE THUNDERSTORM WAS ALSO LOCATED ABOUT 15 MILES WEST 
SOUTHWEST OF LOOMIS AND MOVING NORTHEAST AT ABOUT 30 MPH. THIS STORM 
IS ALSO CAPABLE OF NICKEL SIZE HAIL.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NIGHTHAWK BY 730 PM PDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4900 11957 4900 11937 4900 11936 4873 11966
      4874 12009 4901 11991 4901 11959
TIME...MOT...LOC 0201Z 217DEG 26KT 4895 11963

$$

FRIES
000 
WWUS56 KOTX 040219
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
719 PM PDT THU JUL 3 2008

WAC047-040230-
/O.CON.KOTX.SV.W.0019.000000T0000Z-080704T0230Z/
OKANOGAN WA-
719 PM PDT THU JUL 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM PDT
FOR NORTH CENTRAL OKANOGAN COUNTY...

AT 714 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH NEAR NIGHTHAWK.  THIS 
STORM IS NOW LOCATED JUST NORTHWEST OF OROVILLE...OR 38 MILES NORTH 
OF OMAK...MOVING NORTHEAST AT 30 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4900 11957 4900 11936 4873 11966 4876 11984
      4900 11971 4901 11959
TIME...MOT...LOC 0219Z 217DEG 26KT 4899 11948

$$

FRIES
000 
WWUS56 KOTX 040229
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
728 PM PDT THU JUL 3 2008

WAC047-040238-
/O.EXP.KOTX.SV.W.0019.000000T0000Z-080704T0230Z/
OKANOGAN WA-
728 PM PDT THU JUL 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OKANOGAN COUNTY 
WILL EXPIRE AT 730 PM PDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA INTO 
BRITISH COLUMBIA AND IS NO LONGER A THREAT TO PRODUCE SEVERE WEATHER.

LAT...LON 4900 11957 4900 11936 4873 11966 4876 11984
      4900 11971 4901 11959
TIME...MOT...LOC 0228Z 217DEG 26KT 4904 11942

$$

FRIES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:49 PM PDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 3, 4:49 PM PDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
449 PM PDT THU JUL 3 2008

.SYNOPSIS...A RELATIVELY MOIST AND UNSTABLE AIR MASS OVER THE
INLAND NORTHWEST WILL FUEL ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT...MAINLY NEAR THE CASCADES. THE
FOCUS FOR THUNDERSTORM ACTIVITY WILL SHIFT INTO FAR EASTERN
WASHINGTON AND NORTH IDAHO ON THE FOURTH OF JULY...AS A COLD FRONT
SLOWLY MAKES ITS WAY WEST TO EAST OVERNIGHT INTO FRIDAY. A DRY
PATTERN WITH MORE SEASONABLE TEMPERATURES CAN BE EXPECTED FOR THE
WEEKEND AND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
EARLY EVENING ZONE UPDATE INBOUND TO TRIM BACK THUNDER POTENTIAL
OVER THE EASTERN THIRD OF THE FORECAST AREA FOR TONIGHT. SATELLITE
SUGGESTS AN UPPER LEVEL FRONT HAS NOW PASSED THROUGH MOST OF THE
FORECAST AREA. IN ITS WAKE CONVECTION SEEMS TO BE FIRING WHERE
THIS COOLING ALOFT HAS OVERRUN THE 850 MB THERMAL RIDGE...WHICH
MODELS SUGGEST RUNS FROM SANDPOINT TO OMAK AND HOOKS DOWN INTO THE
WATERVILLE PLATEAU. ALONG THIS AXIS WILL KEEP THE THREAT OF
SCATTERED THUNDERSTORMS...ALONG WITH THE ALREADY ACTIVE EAST
SLOPES CASCADES REGION. OTHERWISE...THE LACK OF ANY CONVECTIVE
INITIATION UPSTREAM OVER OREGON...OTHER THAN A FEW GARDEN VARIETY
MOUNTAIN ORIENTED CELLS...IS NOT A GOOD OMEN FOR A SIGNIFICANT
EVENING THUNDERSTORM THREAT OVER THE COLUMBIA BASIN. THUS INCOMING
ZONE UPDATE WILL TRIM BACK SCATTERED THUNDERSTORM WORDING TO
SLIGHT CHANCE FOR THE EASTERN ZONES THIS EVENING...HOWEVER...A
FARTHER UPSTREAM WAVE JUST OFF THE OREGON COAST WILL MAINTAIN THIS
SLIGHT CHANCE THREAT THROUGH MOST OF THE NIGHT TONIGHT WITH
ELEVATED INSTABILITY REMAINING AND WAITING FOR A TRIGGER AFTER
SUNSET ELIMINATES THE SURFACE BASED CAPE. /FUGAZZI

&&

.AVIATION...
ISOLATED THUNDERSTORMS HAVE BEEN TRACKING NORTH ACROSS THE EAST
SLOPES OF THE CASCADES AND THE WESTERN BASIN THIS AFTERNOON AND WILL
CONTINUE THIS EVENING. SOME ISOLATED CUMULUS CLOUDS HAVE DEVELOPED EAST OF
THE BASIN AND ACROSS NORTH IDAHO THIS AFTERNOON BUT FURTHER
DEVELOPMENT OF CONVECTION IS NOT EXPECTED AS DAYTIME HEATING HAS
PEAKED. AFTER 12Z FRIDAY SCATTERED SHOWERS WILL SPREAD FROM WEST TO
EAST ACROSS THE REGION WITH A CHANCE OF THUNDERSTORMS MAINLY EAST OF
KGEG-KPUW AFTER 21Z. /KELCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        68  81  59  80  58  83 /  20  30  20   0   0   0
COEUR DALENE  61  79  58  79  56  82 /  20  40  20  10   0   0
PULLMAN        57  80  54  80  51  83 /  20  40  30   0   0   0
LEWISTON       65  87  61  88  59  90 /  20  40  20  10  10   0
COLVILLE       58  82  55  84  53  86 /  40  30  10  10   0   0
SANDPOINT      55  79  55  78  51  80 /  20  30  10  10   0   0
KELLOGG        65  78  56  77  56  80 /  20  40  20  10  10   0
MOSES LAKE     70  86  61  87  59  90 /  30  30  10   0   0   0
WENATCHEE      67  83  61  84  61  88 /  30  30  10   0   0   0
OMAK           58  85  55  86  53  89 /  50  30  10   0  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 7 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES...OKANOGAN VALLEY...WENATCHEE AREA.

     RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR MOSES LAKE
     AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...
     WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR LOWER GARFIELD
     AND ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Jul 3, 7:26 AM PDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
726 AM PDT THU JUL 3 2008

WAZ034-035-038-041>044-041430-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
726 AM PDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. DAMAGING
WIND GUSTS...HAIL TO THE SIZE OF QUARTERS...AND FREQUENT LIGHTNING
WILL BE POSSIBLE THROUGH EARLY EVENING. A SIGNIFICANT LIGHTNING
EVENT IS POSSIBLE TODAY...AND WILL HAVE THE POTENTIAL TO PRODUCE
NEW FIRE STARTS...ESPECIALLY IN THE MID AND LOW ELEVATIONS WHERE
FUELS HAVE CURED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-036-037-041430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
726 AM PDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING. DAMAGING WIND GUSTS...HAIL TO THE SIZE OF
QUARTERS...AND FREQUENT LIGHTNING WILL BE POSSIBLE THROUGH EARLY
EVENING. A SIGNIFICANT LIGHTNING EVENT IS POSSIBLE TODAY...AND
WILL HAVE THE POTENTIAL TO PRODUCE NEW FIRE STARTS...ESPECIALLY IN
THE MID AND LOW ELEVATIONS WHERE FUELS HAVE CURED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AFTERNOON...
NAMELY OVER THE NORTHERN AND CENTRAL IDAHO PANHANDLE...AS WELL AS
OVER ADJACENT PORTIONS OF EXTREME EASTERN WASHINGTON. DAMAGING
WIND GUSTS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING WILL BE
THE MAIN HAZARDS.

In the hours before

Local storm report, Jul 3, 5:20 PM PDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
520 PM PDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             3 W DISAUTEL            48.36N 119.30W
07/03/2008  E1.00 INCH       OKANOGAN           WA   PUBLIC

            3 TO 5 MINUTES OF NICKEL TO QUARTER SIZE HAIL.

&&

SBODNAR
Local storm report, Jul 3, 5:36 PM PDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
536 PM PDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             3 W DISAUTEL            48.36N 119.30W
07/03/2008  E1.00 INCH       OKANOGAN           WA   PUBLIC

            3 TO 5 MINUTES OF NICKEL TO QUARTER SIZE HAIL.

0515 PM     HAIL             6 NW MAZAMA             48.64N 120.48W
07/03/2008  M1.25 INCH       OKANOGAN           WA   TRAINED SPOTTER

            HAIL IS COVERING THE GROUND. LOST RIVER AREA.

&&

SBODNAR
Local storm report, Jul 3, 5:53 PM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
553 PM PDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             1 WNW MAZAMA            48.58N 120.41W
07/03/2008  E0.88 INCH       OKANOGAN           WA   PUBLIC

            DIME TO NICKEL SIZE HAIL.

&&

SBODNAR
Local storm report, Jul 3, 5:54 PM PDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
554 PM PDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 WNW MAZAMA            48.58N 120.41W
07/03/2008  E0.88 INCH       OKANOGAN           WA   PUBLIC

            DIME TO NICKEL SIZE HAIL.

&&

SBODNAR
Local storm report, Jul 3, 6:03 PM PDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
603 PM PDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             25 SE TONASKET          48.45N 119.05W
07/03/2008  M0.88 INCH       OKANOGAN           WA   TRAINED SPOTTER

            HAIL TO SIZE OF NICKELS. LIGHTNING STRIKES STARTED
            POSSIBLE FIRE.

&&

SBODNAR

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:20 PM PDTSevere Thunderstorm WarningOTXOkanogan40 min
Jul 3, 5:34 PM PDTSevere Thunderstorm WarningOTXOkanogan41 min
Jul 3, 5:55 PM PDTSevere Thunderstorm WarningOTXFerry, Okanogan23 min

Nearby

Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.